Tuesday, October 21, 2008

Are ADHD Stimulant Drugs Bad for your Heart?


Given the rapid rise in prescription stimulant medications for ADHD, potential concerns surrounding the side effects of these medications has been a hot topic of recent interest. News alerts like to mention the potential dangers of these drugs, and "natural health" websites are often even quicker to point out these flaws (often to the point of exaggeration).

While it is a medical fact that stimulant medications do carry certain health risks, I believe that the big question we should be asking ourselves surrounding this issue is not whether amphetamine or amphetamine-like medications are dangerous for us, but rather how can we minimize these negative effects of these substances and keep their usage as safe as possible? After all, untreated ADHD can cause enough problems in and of itself (I will describe some of these lesser known consequences in a later post).

There was a relatively recent article (2006) in the New England Journal of Medicine titled ADHD Drugs and Cardiovascular Risk sought to investigate the overall safety of these stimulant medications for treating ADHD. This article was in the Perspective section of the journal, meaning that this was an opinionated piece. We should always be careful about drawing conclusions based on opinionated sources, but I believe that the author, Steven E. Nissen of the Cardiovascular Medicine division of the Cleveland Clinic and member of the FDA Advisory Committee on ADHD drugs, makes some very important points that are at least worth mentioning.

Some of the key points of the article are summarized as follows:
  • The administration of mixed amphetamines (Adderall) and the amphetamine-like compound methylphenidate (Ritalin, Concerta) both raised systolic blood pressure (the higher number) by about 5 mm Hg. Based on other reviews, elevated blood pressure, even of this magnitude can pose as a major cardiovascular threat.
  • Taking medications of this class (called sympathomimetic agents) results in a long-term increase in heart rate at potentially dangerous levels.

  • Several drugs which are chemically similar to ADHD stimulant medications have been either pulled from the market or are subject to strong medical lobbying efforts for removal. Drugs such as ephedra and phenylpropanolamine (PPA) are both chemically similar to ADHD stimulants and have similar overlapping modes of action. Ephedra has been linked to the deaths of several professional and amateur athletes and a warning has been issued surrounding PPA and increased risks of hemorrhaging and stroke.
  • The Adverse Event Reporting System (AERS), which is a database used by the FDA to detect potential risks surrounding medications and other treatments, turned up multiple reports of sudden deaths associated with ADHD stimulant drugs, several which involved individuals with pre-existing cardiovascular defects and conditions. Additionally, a significant number of non-fatal heart difficulties such as heart attacks, irregular heart beats and stroke were observed.

  • Many of these reports were "without proper documentation", so the FDA could not make any definitive conclusions from this data. Based on this blogger's opinion, the phrase "without proper documentation" could refer to either data which is not complete to the point of being statistically significant to warrant further action, or information that was disregarded due to minor "technicalities" intrinsic to a bureacratic system. It is neither my place nor my intention to villainize the FDA, but it is important to at least consider this information and keep it tucked away in the backs of our heads.

If the information and conclusions of the article appear bleak to you, that is because they are. Nevertheless, it is important to note that this is one person's opinion, which, although echoed by many, is by no means unanimous. Having said that, I believe that the following steps should be taken for anyone considering stimulant medications for ADHD or a related disorder:

  1. A thorough screen of both an individual's background and their family history should be done before starting any type of ADHD stimulant medication.
  2. Numerical measurements such as blood pressure and heart rates should be taken frequently and passed on to the individual's physician. Keep in mind that even moderate increases in either of these can pose serious cardiovascular risks over time.
  3. For individuals with pre-existing heart problems, these medications should only be taken in cases of severe levels of ADHD (where the risks of non-treatment would be potentially more injurious to the individual than the elevated cardiovascular risks associated with these drugs).
  4. Even minor changes and symptoms need to be reported immediately and communicated to a supervising physician.

I believe that, in spite of the information presented in this, as well as other articles, ADHD medications can still be administered safely. However, I also believe that a more stringent set of conditions should be met, especially with regards to an individual's overall cardiovascular health. For those who believe that they fall into the "cardiovascular risk" category, I will soon be outlining some useful strategies to help reduce the potential risks and improve the overall safety of these ADHD medications.

Add to Technorati Favorites

5 comments:

Anonymous said...

I personally haven't heard of a wave of children or adults dying with an ADHD prescription in their pocket, and that mystifies me a bit - because I've read these warnings but haven't seen much evidence other than "6 children's deaths linked to Ritilin" and perhaps a few other examples. It would be helpful to at least have a context - are 1% of people on ADHD medication at risk of a stroke? .01%? 0.001%? i don't think anyone knows - and it bewilders me that with dextroamphetamine being distributed with gusto since the 1930's or so, that we wouldn't have some hard hard data on the subject. Were the people who were using dextroamphetamine as inhalants back in the day when that was the rage keeling over of heart related deaths? I'm really asking - where can we find out?

Anonymous said...

I have been wondering the exact same thing for months! Seems like there would be more data... where is it???

продажа недвижимости в Испании said...

For my part everyone ought to glance at it.

www.jaen-3d.com said...

This won't actually have effect, I suppose like this.

Admin said...

Anxiety website has more to offer about drugs.

Also, phobia can't be dealt with drugs.